Hail, Campbell
- When
- July 30, 10:15 PM MST
- Where
- Campbell County, 4.82 mi NE of (Gcc)gillette Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.390, -105.460
A thunderstorm briefly became severe over central portions of Campbell County, producing large hail north of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over central portions of Campbell County, producing large hail north of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 9:57 PM MST, 18 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1057 PM MDT Tue Jul 30 2019 .DISCUSSION...(This Evening Through Tuesday) Issued at 201 PM MDT Tue Jul 30 2019 19z surface analysis had high over the Midwest with lee trough from central MT into eastern CO. Water vapour had shortwave energy over northwest WY into central MT. Latest mesoanalysis had up to 1KJ/kg MLCAPE over the CWA with 75-125J/kg MLCIN. Effect of upstream shortwave immediate concern. This afternoon/tonight, shortwave will move east through CWA with 1- 2KJ/kg MLCAPE forecast as solar insolation peaks. Most guidance erodes cap enough for surface based convection. 0-6km bulk shear 40- 50kt. Developing small patch of TSRA over north central WY ahead of shortwave should shift east through this evening and strengthen. Isolated severe storms should occur, but coverage uncertain given eventual disposition of cap. Activity will weak later this evening and then shift east of the CWA by 12z Wednesday. Temperatures will be near guidance. Wednesday through Friday, upper ridge over the four corners area moves little with a series of shortwaves wrapping around it into the CWA. Notable chunk of monsoonal moisture forecast to drop by the CWA Thursday with rather high pops for summer warranted, especially given PWATs of 125-175% of normal and slower movement of storms. Lee trough from central MT into eastern CO moves little. Cape/shear will be sufficient for strong storms and perhaps a few severe storms. Temperatures will be near guidance, but Thursday could end up being cooler if cloud cover and precipitation gang up. Saturday into early next week, flow aloft becomes west and then northwest. Low coverage TSRA possible. Temperatures will be slightly below normal. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1055 PM MDT Tue Jul 30 2019 Isolated to scattered thunderstorms are expected during much of the rest of the night. Some of the thunderstorms may be severe with large hail and damaging wind gusts. MVFR conditions will be possible in any storms; otherwise, VFR conditions are expected through the period. There is a chance of showers and thunderstorms again on Wednesday afternoon and evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 431 AM MDT Tue Jul 30 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 431 AM MDT Tue Jul 30 2019 /531 AM CDT Tue Jul 30 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today and tonight. Some storms may be strong or severe. However, widespread severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be daily chances for thunderstorms. A few strong storms will be possible, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 628 PM MDT Tue Jul 30 2019 WYZ055-310100- Southern Campbell WY- 628 PM MDT Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY UNTIL 700 PM MDT... At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Wright, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wright. A Severe Thunderstorm Watch remains in effect until midnight MDT for northeastern Wyoming. LAT...LON 4364 10570 4375 10568 4378 10514 4353 10517 TIME...MOT...LOC 0027Z 277DEG 36KT 4369 10554 Eagan
Special Weather Statement National Weather Service Rapid City SD 641 PM MDT Tue Jul 30 2019 SDZ027-030-041-042-074-310115- Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD- Southern Foot Hills SD-Oglala Lakota SD- 641 PM MDT Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER... NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES UNTIL 715 PM MDT... At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Buffalo Gap, or 13 miles east of Hot Springs, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Buffalo Gap, Red Shirt Table Overlook and Intersection of Red Shirt and Cuny Table Roads. A Severe Thunderstorm Watch remains in effect until midnight MDT for southwestern South Dakota. LAT...LON 4341 10329 4352 10336 4368 10292 4346 10282 TIME...MOT...LOC 0041Z 251DEG 34KT 4349 10322 Eagan
Special Weather Statement
National Weather Service Rapid City SD
931 PM MDT Tue Jul 30 2019
SDZ012-024-025-072-WYZ057-310400-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Wyoming Black Hills WY-
931 PM MDT Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN
MEADE...NORTHERN LAWRENCE AND EASTERN CROOK COUNTIES UNTIL 1000 PM
MDT...
At 930 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spearfish, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spearfish, Deadwood, Whitewood, Saint Onge, Beulah, Crow Peak, Apple
Springs, Bridal Veil Falls and northeastern Spearfish Canyon.
This includes...
Interstate 90 in South Dakota between Mile Markers 1 and 28.
Interstate 90 in Wyoming between Mile Markers 202 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central South Dakota...and northeastern
Wyoming.
LAT...LON 4460 10355 4435 10357 4446 10418 4460 10416
4460 10408 4457 10406 4460 10405
TIME...MOT...LOC 0330Z 276DEG 21KT 4449 10388
EaganSpecial Weather Statement
National Weather Service Rapid City SD
956 PM MDT Tue Jul 30 2019
SDZ012-024-025-072-073-WYZ057-310430-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Wyoming Black Hills WY-
956 PM MDT Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...SOUTHWESTERN
MEADE...NORTHERN LAWRENCE AND EAST CENTRAL CROOK COUNTIES UNTIL 1030
PM MDT...
At 956 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Bear Butte State Park, or 6 miles east of Sturgis,
moving east at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spearfish, Sturgis, Whitewood, Saint Onge, Beulah, Bear Butte State
Park, Fort Meade, Crow Peak, Apple Springs, Bridal Veil Falls and
northeastern Spearfish Canyon.
This includes...
Interstate 90 in South Dakota between Mile Markers 1 and 37.
Interstate 90 in Wyoming between Mile Markers 203 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central South Dakota...and northeastern
Wyoming.
LAT...LON 4446 10416 4462 10414 4462 10409 4457 10406
4461 10405 4452 10297 4427 10300
TIME...MOT...LOC 0356Z 277DEG 35KT 4442 10339
EaganSpecial Weather Statement
National Weather Service Rapid City SD
1029 PM MDT Tue Jul 30 2019
SDZ024-025-WYZ057-310500-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
1029 PM MDT Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE AND EAST
CENTRAL CROOK COUNTIES UNTIL 1100 PM MDT...
At 1029 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Sundance, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cement Ridge Lookout.
This includes Interstate 90 in Wyoming between Mile Markers 191 and
203.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota...and northeastern Wyoming.
LAT...LON 4446 10441 4452 10440 4456 10437 4453 10400
4435 10406
TIME...MOT...LOC 0429Z 281DEG 23KT 4449 10430
EaganSpecial Weather Statement National Weather Service Rapid City SD 1046 PM MDT Tue Jul 30 2019 WYZ054-310515- Northern Campbell WY- 1046 PM MDT Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 1115 PM MDT... At 1046 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Gillette Airport, or 12 miles north of Gillette, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern Gillette, Camplex Event Facility and Gillette Airport. This includes Interstate 90 in Wyoming between Mile Markers 128 and 131. LAT...LON 4444 10574 4454 10567 4445 10526 4425 10543 TIME...MOT...LOC 0446Z 297DEG 21KT 4444 10557 Eagan
The Rapid City radar (KUDX), 212 km away, was scanning. The volume nearest the first event began at 05:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844697.